Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 45, NWS Tallahassee, FL

April 3, 2024Berrien County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 3, 2024, 7:37 AM EDT for Berrien County, Georgia. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2024, 7:37 AM EDT (11:37 UTC)
Expired
Apr 3, 2024, 7:45 AM EDT
In force
8 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Berrien County, GA

The radar

The Moody AFB radar (KVAX), 49 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:51 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

194 
WFUS52 KTAE 031137
TORTAE
GAC019-031145-
/O.NEW.KTAE.TO.W.0045.240403T1137Z-240403T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
737 AM EDT Wed Apr 3 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Berrien County in south central Georgia...

* Until 745 AM EDT.

* At 737 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Alapaha, or near Willacoochee, moving east at 55
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Berrien County, including the following locations...
  Glory and Bannockburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3126 8304 3126 8327 3136 8328 3141 8314
      3140 8314 3139 8312 3136 8311 3135 8309
      3135 8308 3133 8306 3130 8306 3129 8305
      3128 8305 3128 8304
TIME...MOT...LOC 1137Z 255DEG 50KT 3134 8316 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

58-REESE
1 follow-up statement
445 
WWUS52 KTAE 031146
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
746 AM EDT Wed Apr 3 2024

GAC019-031155-
/O.EXP.KTAE.TO.W.0045.000000T0000Z-240403T1145Z/
Berrien GA-
746 AM EDT Wed Apr 3 2024

...THE TORNADO WARNING FOR NORTHEASTERN BERRIEN COUNTY HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has 
expired. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area. 

A Tornado Watch remains in effect until 100 PM EDT for south central
Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Berrien County until 8:15 AM EDT.  

&&

LAT...LON 3126 8304 3126 8327 3136 8328 3141 8314
      3140 8314 3139 8312 3136 8311 3135 8309
      3135 8308 3133 8306 3130 8306 3129 8305
      3128 8305 3128 8304
TIME...MOT...LOC 1145Z 255DEG 50KT 3136 8306 

$$

58-REESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:55 AM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 3, 2:55 AM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
255 AM EDT Wed Apr 3 2024

...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.MESOSCALE UPDATE FOR TONIGHT'S SEVERE WEATHER THREAT...
Issued at 905 PM EDT Tue Apr 2 2024

Bottom line: Severe weather remains possible through the overnight
hours into Wednesday morning. Everyone needs to have multiple ways
to receive warnings that will wake them up tonight into Wednesday
morning.

Mid-level water vapor imagery and SPC mesoanalysis shows the
parent trough over the western Great Lakes into the southern
Plains. There is a secondary shortwave diving south along the
western edge of this parent trough that will be something we have
to watch. The latest sounding from TAE shows a stout capping
inversion around 770 mb, but above that, mid-level laps rates are
around 7C/km. Deep layer shear is abundant as well.

We've seen some scattered showers develop over southeast Alabama
and the far western Florida Panhandle so far this evening, but the
better instability and better forcing remains off to our west and
north. Models continue to indicate that through the night, the
secondary shortwave will dive quickly to the south, giving us a
bit more forcing during the overnight hours with quickly dropping
500 mb heights (around 90-120 m within 6-12 hours), but this comes
later in the night. This should help cool some of our mid-levels
off, which may erode the cap somewhat. Additionally, guidance is
insistent on the low level jet strengthening over our forecast
area during the overnight to 45 to 60 knots. This will help
increase the low-level shear and enlarge our hodographs.

Given all this, the severe weather threat continues for our area.
It appears that this may materialize in discrete cells as it
enters our area, mostly over Alabama and Georgia. As it progresses
through our area and the next shortwave dives into the southeast,
we may see a reorganization and resurgence of storms near the
Flint and Apalachicola Rivers late in the night or early in the
morning, then continues eastward. The better environment overall
is across our Georgia counties, but severe weather remains
possible for the entire forecast area. The evening update
maintains the Enhanced Risk of severe weather (level 3 of 5) for
our Alabama and Georgia counties with a Slight Risk (level 2 of 5)
elsewhere. The main threats remain tornadoes (some possibly
strong), large hail, and damaging wind gusts.

Otherwise, timing still remains largely on track from the previous
forecast. Temperatures were adjusted as it doesn't really appear
we'll cool off too much more thanks to increasing warm air
advection through the night.

&&

.SYNOPSIS...
Issued at 250 AM EDT Wed Apr 3 2024

Severe weather threat to continue into this afternoon with damaging
winds, tornadoes, and hail possible.

An extended period of dry weather arrives in the wake of a cold
front from mid-week through the weekend.

A warming trend kicks off early next week.

&&

.NEAR TERM...
(Today and tonight)
Issued at 250 AM EDT Wed Apr 3 2024

The main concern will be the passage of a broken line of strong to
severe thunderstorms across the service area this morning.

At 2 AM EDT, a cold front was entering central Alabama from the
northwest. In advance of the front, a broken line of strong to
severe thunderstorms was on the cusp of entering our southeast
Alabama counties. The air mass in advance of the line was moderately
unstable, with an axis of mixed-layer CAPE around 1500 J/kg. VAD
wind profiles from EVX and EOX radars show a robust southwesterly
low-level jet of 45-50 knots in the 2,000-3,000 foot layer. SPC
mesoanalysis page shows the Significant Tornado Parameter in the pre-
storm environment to be 2-3, reflecting strong kinematics beneath
500 mb westerly flow of 60-70 knots. The 06z TAE sounding showed a
strong cap around 8,000 feet, with steep lapse rates above the cap.
Strong height falls and large-scale lift will erode this cap during
the pre-dawn hours. So an uptick in storm strength, intensity, and
severe potential is expected during the pre-dawn hours. By sunrise,
the strongest storms should be over between Tallahassee and
Valdosta, as well as the I-75 corridor of Georgia. Storms should
exit past the Lower Suwannee Valley late this morning.

Speaking of the low-level jet, it has shown signs of surfacing
recently, with non-convective 40+ mph gusts recently at Marianna and
Donalsonville. Have posted a Wind Advisory from these areas in a
swatch to the east and northeast until about sunrise.

Once storms exit, gust west and northwest winds will follow this
afternoon. Clouds will lift and scatter out, and a drier air mass
will filter in. Winds will stay up tonight, keeping the cool air
advecting in but preventing radiational cooling. Nonetheless, a cool
night with lows in the 40s will prevail, except near 50 along the
immediate coast.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 250 AM EDT Wed Apr 3 2024

Cool and dry conditions prevail through the short-term period thanks
to Eastern US troughing aloft and prevailing surface high pressure.
Temperatures are forecast to be below-normal for early April with a
stable post-frontal airmass in place - highs in the upper 60s/low
70s & lows in the 40s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 250 AM EDT Wed Apr 3 2024

Ridging slides in from the west in response to the aforementioned
trough shifting off the Atlantic coast this weekend. Forecast
Saturday-Sunday morning lows are in the 40s, then increase to the
50s. The pattern shift change kicks off a warming trend early next
week with high temperatures rebounding to the upper 70s/low 80s by
Sunday. Come Monday, an upstream Northern Plains trough breaks down
the ridge and sends a front our way. These features prompt returning
rain chances to conclude the long-term period.

&&

.AVIATION...
(06Z TAFS)
Issued at 250 AM EDT Wed Apr 3 2024

The main concern will be the passage of a broken line, or perhaps
multiple broken lines, of strong to severe thunderstorms this
morning. In addition, moist southerly flow in advance of the storms
has brought up IFR ceilings for our FL terminals, with DHN, ABY, and
VLD likely to have their ceilings drop a bit more.

Once storms pass east, a little trailing stratiform rain is
possible. Ceilings will start to steadily lift as drier air starts
to filter in behind a cold front. More robust scattering is expected
during the late morning. Gusty west winds will prevail during
daylight hours.

&&

.MARINE...
Issued at 250 AM EDT Wed Apr 3 2024

Scattered showers and thunderstorms attendant to a passing cold
front will pose a gusty wind, waterspout, and hail threat into
tomorrow afternoon. Initially onshore breezy winds quickly turning
out of the northwest after frontal passage will make for advisory
level conditions. A lingering tight pressure gradient in the wake of
this system keeps hazardous boating in place until at least late
Thursday or early Friday.

&&

.FIRE WEATHER...
Issued at 250 AM EDT Wed Apr 3 2024

A cold front will pass the districts this morning, preceded by a
line of strong to severe thunderstorms. Following the front late
this morning, gusty winds will usher in a drier air mass and a
deep mixed layer. This will lead to high dispersion spreading into
districts along and west of the Flint and Apalachicola Rivers
this afternoon. These conditions will overspread the entire region
on Thursday and Friday. A dry air mass will also filter into the
region this afternoon, with widespread Min RH values of 25 to 35
percent on Thursday and Friday. &&

.HYDROLOGY...
Issued at 250 AM EDT Wed Apr 3 2024

Outside of potential pockets of heavy rainfall from the overnight
Tuesday/early Wednesday system, there are no hydrologic concerns. An
extended period of dry weather is expected thereafter, into early
next week. Looking at rivers, a few in the Ochlockonee & Suwannee
basins remain in action stage, but are mostly on a downward
trajectory.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  49  71  46 / 100   0   0   0
Panama City   70  53  70  50 /  60   0   0   0
Dothan        68  45  68  43 /  20   0   0   0
Albany        69  46  68  42 /  70   0   0   0
Valdosta      72  49  69  45 / 100   0   0   0
Cross City    73  52  70  48 /  90   0   0   0
Apalachicola  70  55  67  52 /  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM CDT this morning for FLZ011.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Wind Advisory until 8 AM EDT this morning for GAZ125>129-143>146-
     155>157.

AL...None.
GM...Small Craft Advisory until 11 PM EDT /10 PM CDT/ Thursday for
     GMZ730-750-752-755-765-770-772-775.

&&

MESOSCALE UPDATE...Young
SYNOPSIS...IG3
NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...IG3

In the hours before

Local storm report, Apr 3, 6:14 AM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
614 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     Tstm Wnd Gst     4 ESE Callaway          30.13N 85.52W
04/03/2024  M53 MPH          GMZ750             FL   Mesonet

            Mesonet located near a dock reported a 53
            mph wind gust.

&&

KR
Local storm report, Apr 3, 6:46 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
646 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Tstm Wnd Dmg     Parker                  30.13N 85.60W
04/03/2024                   Bay                FL   911 Call Center

            Downed trees were reported in along E HWY 98
            in the Parker area.

&&

KR
Local storm report, Apr 3, 6:58 AM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
658 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     Tstm Wnd Dmg     Altha                   30.57N 85.13W
04/03/2024                   Calhoun            FL   911 Call Center

            Reports of multiple trees down along HWY 71.

&&

KR
Special weather statement, Apr 3, 7:12 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
712 AM EDT Wed Apr 3 2024

FLZ017>019-027-028-118-127-128-031215-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Inland Wakulla FL-Coastal Taylor FL-
Leon FL-
712 AM EDT Wed Apr 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON...NORTHWESTERN TAYLOR...SOUTHEASTERN LEON AND
SOUTHWESTERN MADISON COUNTIES THROUGH 815 AM EDT...

At 712 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Woodville to 8 miles east
of Carrabelle. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodville, St. Marks, Wakulla, Greenville, Newport, Cody, Hells Half
Acre, Ebb, Lamont, Eridu, Cabbage Grove, Thomas City, Scanlon,
Waukeenah, Wacissa, Wacissa Springs, Natural Bridge, Hampton Springs,
Liveoak Island, and Sirmans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tallahassee.

A Tornado Watch remains in effect until 100 PM EDT for Big Bend
Florida.

&&

LAT...LON 2984 8372 2987 8375 3002 8404 3001 8429
      3028 8423 3041 8411 3048 8354
TIME...MOT...LOC 1112Z 240DEG 49KT 3032 8409 2987 8453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

11-MM
Local storm report, Apr 3, 7:18 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
718 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     Tstm Wnd Gst     Apalachicola Airport    29.72N 85.03W
04/03/2024  M51 MPH          Franklin           FL   Mesonet

            FSWN Franklin County EOC reported a 51 mph
            wind gust.

&&

KR
Local storm report, Apr 3, 7:22 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
722 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     Marine Tstm Wind 3 SSW Eastpoint         29.71N 84.89W
04/03/2024  M44 MPH          GMZ755             FL   Mesonet

            St. George Island Bridge reported a marine
            thunderstorm wind gust of 44 mph.

&&

KR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:43 AM EDTWind AdvisoryTAEBaker, Colquitt, Decatur, Dougherty, Grady, Lee and 6 more5 hr
Apr 3, 3:08 AM EDTSpecial Weather StatementTAEClay, Quitman, Randolph, Terrell52 min
Apr 3, 3:14 AM EDTSevere Thunderstorm WarningTAEClay, Lee, Quitman, Randolph, Terrell91 min
Apr 3, 4:40 AM EDTTornado WarningTAELee11 min
Apr 3, 5:13 AM EDTSpecial Weather StatementTAECrisp47 min
Apr 3, 5:28 AM EDTSpecial Weather StatementTAEBaker, Early, Miller47 min
Apr 3, 5:43 AM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller, Mitchell62 min
Apr 3, 5:51 AM EDTTornado WarningTAEBaker, Mitchell39 min
Apr 3, 6:07 AM EDTSevere Thunderstorm WarningTAEDecatur, Seminole53 min
Apr 3, 6:20 AM EDTSevere Thunderstorm WarningTAEColquitt, Dougherty, Mitchell, Tift, Worth85 min
Apr 3, 6:45 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Cook, Irwin75 min
Apr 3, 6:45 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady23 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.